Alert archive / North Dakota / Wind Chill Advisories in 2020

Wind Chill Advisory 9, NWS Grand Forks, ND

February 6, 202015 counties in North Dakota; 6 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Feb 6, 2020, 2:03 PM CST for 15 counties in North Dakota; 6 counties in Minnesota. It took effect at Feb 7, 2020, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2020, 2:03 PM CST (20:03 UTC)
In effect from
Feb 7, 2020, 12:00 AM CST
Expired
Feb 7, 2020, 10:00 AM CST
In force
10 hr
Issued by
NWS Grand Forks, ND
All 21 counties

Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Richland County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WWUS43 KFGF 062003
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
203 PM CST Thu Feb 6 2020

MNZ001-004-007-NDZ006>008-015-016-026-027-054-071600-
/O.NEW.KFGF.WC.Y.0009.200207T0600Z-200207T1600Z/
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Ramsey-
Eastern Walsh-Nelson-Grand Forks-Western Walsh-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Warren, Stephen, Argyle, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Edinburg, Adams, and Lankin
203 PM CST Thu Feb 6 2020

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of northwest Minnesota and northeast North 
  Dakota.

* WHEN...From midnight tonight to 10 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
4 follow-up statements
993 
WWUS43 KFGF 070343
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
943 PM CST Thu Feb 6 2020

MNZ001-004-007-NDZ006>008-015-016-026-027-054-071600-
/O.CON.KFGF.WC.Y.0009.200207T0600Z-200207T1600Z/
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Ramsey-
Eastern Walsh-Nelson-Grand Forks-Western Walsh-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Warren, Stephen, Argyle, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Edinburg, Adams, and Lankin
943 PM CST Thu Feb 6 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of northwest Minnesota and northeast North 
  Dakota.

* WHEN...From midnight tonight to 10 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
965 
WWUS43 KFGF 070400
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
1000 PM CST Thu Feb 6 2020

NDZ014-024-028>030-071600-
/O.EXA.KFGF.WC.Y.0009.200207T0600Z-200207T1600Z/
Benson-Eddy-Griggs-Steele-Traill-
Including the cities of Fort Totten, Maddock, Leeds, Minnewaukan,
New Rockford, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, and Portland
1000 PM CST Thu Feb 6 2020

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Benson, Eddy, Griggs, Steele and Traill Counties.

* WHEN...From midnight tonight to 10 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ001-004-007-NDZ006>008-015-016-026-027-054-071600-
/O.CON.KFGF.WC.Y.0009.200207T0600Z-200207T1600Z/
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Ramsey-
Eastern Walsh-Nelson-Grand Forks-Western Walsh-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Warren, Stephen, Argyle, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Edinburg, Adams, and Lankin
1000 PM CST Thu Feb 6 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of northwest Minnesota and northeast North 
  Dakota.

* WHEN...From midnight tonight to 10 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
090 
WWUS43 KFGF 070942
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
342 AM CST Fri Feb 7 2020

MNZ001-004-007-NDZ006>008-014>016-024-026>030-054-071600-
/O.CON.KFGF.WC.Y.0009.000000T0000Z-200207T1600Z/
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Warren, Stephen, Argyle, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Edinburg, Adams, and Lankin
342 AM CST Fri Feb 7 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills as low as 35 below zero.

* WHERE...The Devils Lake region and portions of the central and
  northern Red River Valley.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
916 
WWUS43 KFGF 071300
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
700 AM CST Fri Feb 7 2020

MNZ002-003-029-NDZ038-039-053-071600-
/O.EXA.KFGF.WC.Y.0009.000000T0000Z-200207T1600Z/
Norman-Clay-Wilkin-Barnes-Cass-Richland-
Including the cities of Ada, Twin Valley, Halstad, Moorhead, 
Breckenridge, Valley City, Fargo, and Wahpeton
700 AM CST Fri Feb 7 2020

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Very cold wind chills as low as 35 below zero.

* WHERE...The southern Red River Valley.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ001-004-007-NDZ006>008-014>016-024-026>030-054-071600-
/O.CON.KFGF.WC.Y.0009.000000T0000Z-200207T1600Z/
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Warren, Stephen, Argyle, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Edinburg, Adams, and Lankin
700 AM CST Fri Feb 7 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills as low as 35 below zero.

* WHERE...The Devils Lake region and portions of the central and
  northern Red River Valley.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 11:29 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 6, 11:29 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1129 AM CST Thu Feb 6 2020

.UPDATE...
Issued at 1117 AM CST Thu Feb 6 2020

Light snow is working across the region this morning with
accumulations remaining rather light, generally less than one
inch. No major updates to the forecast are needed currently;
however, it is worth noting that we are seeing occasional reduced
visibility with today's snow, as well as slick spots on area
roadways.

UPDATE Issued at 639 AM CST Thu Feb 6 2020

Overall forecast remains on track as snow continues to move
east/southeast across eastern ND. Adjusted PoPs slightly to
account for recent radar trends. Light snow is expected to begin
along the I-29 corridor within the next one to two hours during
the morning commute. Visibilities between 6-10 miles under the
ongoing snow suggest snow rates aren't high enough to cause
serious impacts to travel conditions, but will continue to
monitor.

&&

.SHORT TERM...(Today through Friday)
Issued at 250 AM CST Thu Feb 6 2020

Today...

Early morning satellite imagery shows a weak mid level wave moving
southeastward out of southern Canada into the northern Plains.
Lift ahead of this wave is currently bringing light snow to north
central ND between the Devils Lake area and Minot. This snow will
continue to spread southeast through the day and may be augmented
in spots by additional lift along a diffuse warm frontal zone
draped from western ND into central SD and along a southward
moving cold front that is located from Hallock, MN westward
towards the Devils Lake area.

Snowfall expectations for today are for most locations to receive
a dusting of snowfall with a few pockets up to one inch of snow
possible - mainly across northwest/west central MN where ensemble
guidance continues to show the best potential for accumulating
snow. This may cause a few slick spots on untreated surfaces,
otherwise no travel impacts are anticipated.

Meanwhile, the aforementioned cold front will continue to
slowly push southward through the day and bring colder air to the
region. Highs are expected to only reach the teens roughly north
of the Highway 2 corridor, but may reach into the low 20s further
south prior to cold frontal passage.

Thursday Night...

Light snow/flurries are expected to end from northwest to
southeast through the evening hours. Recent model guidance has
caught on to the idea that skies will clear out after midnight
tonight across far northeast ND/northwest MN. This clearing
coupled with weak winds from building surface high pressure will
promote strong radiational cooling with overnight lows falling
into the -10 to -15 range. Light winds may drive wind chill
values into the -25 to -30 F range and prompt the need for a wind
chill advisory through Friday morning. Confidence in this
scenario is not too high and will largely depend on how fast
skies clear and winds remaining weak enough to prevent mixing but
strong enough to cause low wind chills. This potential will be
monitored through today/tonight. Regardless, Friday morning will
be cold for most.

Friday...

Cold conditions will continue into the rest of Friday as
temperatures only climb into the single digits and low teens.
Skies will continue to gradually clear out from northwest to
southeast through the day.

.LONG TERM...(Friday night through Wednesday)
Issued at 250 AM CST Thu Feb 6 2020

High pressure over the area Friday night then sooth winds around 10
kts send temperatures Saturday back into the teens and 20s after a
cold Friday.  Clouds also on the increase.  Saturday will see 500 mb
short wave from Oregon and Idaho move east into eastern South Dakota
by 12z Sun with surface low near Sioux Falls.  This remains
consistent with the past 24 hour forecasts guidance.  ECMWF tends a
bit farther north with precip and qpf with NBM blends indicate
enough uncertainty that there remains chance pops into SE ND and
WC MN as previously forecasted. So overall little change in this
system from prev thoughts. Impacts from this system to our south
from parts of E SD into S half of MN Sunday.

Monday will see upper level short wave move over the area with
clouds and some slight chances for light snow, mainly NW MN.  This
again is consistent with past days forecasts.

Getting toward mid week next week (12th-13th), there remains
considerable spread among long range ensembles in the details of a
larger system over the plains.  Much of this has to do with 500 mb
trough in the western US and how deep it will be and also with how
fast colder air drops down from Canada and interacts with likely
energy coming into the central Plains from the western trough.

So impacts wise, limited to no impacts expected until mid week next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1117 AM CST Thu Feb 6 2020

Light snow continues with occasional reductions to visibility
expected through around 20Z. MVFR to IFR conditions are expected
to continue at most sites through the TAF period with low
ceilings, mainly due to stratus, during the evening and overnight
hours. KDVL will see improving conditions this afternoon, with VFR
conditions likely after 00Z. Winds will continue shifting to
become northerly at 5 to 15 knots.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Lynch
SHORT TERM...AM
LONG TERM...Riddle
AVIATION...Lynch
Hazardous weather outlook, Feb 6, 3:34 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
334 AM CST Thu Feb 6 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-070945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
334 AM CST Thu Feb 6 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Light snow is expected today with most locations receiving a
dusting of snow. A few locations may see accumulation up to one
inch. No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow is expected for the North Dakota - South Dakota border
and west central Minnesota Sunday. Additional snow chances are
possible during the middle to later parts of next week, but
details remain uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Chill Advisories in North Dakota, 2020Wind Chill Advisories in Minnesota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.